A continued fractions approach to a result of Feit

Robertson, John P. and Matthews, Keith R. (2008) A continued fractions approach to a result of Feit. American Mathematical Monthly, 115 4: 346-349.

Author Robertson, John P.
Matthews, Keith R.
Title A continued fractions approach to a result of Feit
Journal name American Mathematical Monthly   Check publisher's open access policy
ISSN 0002-9890
Publication date 2008-04
Sub-type Article (original research)
Volume 115
Issue 4
Start page 346
End page 349
Total pages 4
Place of publication Washington, DC, United States
Publisher Mathematical Association of America
Language eng
Subject 01 Mathematical Sciences
0101 Pure Mathematics
Abstract For primes that can be written as a sum of integer squares, p = asup2 + (2b)sup2, Kaplansky asked whether the binary quadratic for F = xsup2 - pysup2 always represents a and 4b. Feit and Mollin proved the F does always represent a and 4b using the theory of ideals and the class group structure of quadratic orders. Here, Robertson and Matthews present a mathematical approach showing that a standard continued fraction methods give a more elementary answer to Kaplansky's question than the solutions by Feit and Mollin.
Keyword Theorems
Mathematical problems
Quadratic programming
Number theory
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
ERA 2012 Admin Only
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 0 times in Thomson Reuters Web of Science Article
Scopus Citation Count Cited 0 times in Scopus Article
Google Scholar Search Google Scholar
Created: Thu, 03 Sep 2009, 10:14:18 EST by Mr Andrew Martlew on behalf of Faculty of Science